Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Teichmüller mapping class group of the universal hyperbolic solenoid


Authors: Vladimir Markovic and Dragomir Saric
Journal: Trans. Amer. Math. Soc. 358 (2006), 2637-2650
MSC (2000): Primary 30F60; Secondary 32G05, 32G15, 37F30
Published electronically: October 31, 2005
MathSciNet review: 2204048
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the homotopy class of a quasiconformal self-map of the universal hyperbolic solenoid $ H_\infty$ is the same as its isotopy class and that the uniform convergence of quasiconformal self-maps of $ H_\infty$ to the identity forces them to be homotopic to conformal maps. We identify a dense subset of $ \mathcal{T}(H_\infty )$ such that the orbit under the base leaf preserving mapping class group $ MCG_{BLP}(H_\infty)$ of any point in this subset has accumulation points in the Teichmüller space $ \mathcal{T}(H_\infty )$. Moreover, we show that finite subgroups of $ MCG_{BLP}(H_\infty )$ are necessarily cyclic and that each point of $ \mathcal{T}(H_\infty)$ has an infinite isotropy subgroup in $ MCG_{BLP}(H_\infty )$.


References [Enhancements On Off] (What's this?)

  • 1. Lipman Bers, Universal Teichmüller space, Analytic methods in mathematical physics (Sympos., Indiana Univ., Bloomington, Ind., 1968) Gordon and Breach, New York, 1970, pp. 65–83. MR 0349988
  • 2. Indranil Biswas and Subhashis Nag, Weil-Petersson geometry and determinant bundles on inductive limits of moduli spaces, Lipa’s legacy (New York, 1995) Contemp. Math., vol. 211, Amer. Math. Soc., Providence, RI, 1997, pp. 51–80. MR 1476981, 10.1090/conm/211/02814
  • 3. Indranil Biswas and Subhashis Nag, Limit constructions over Riemann surfaces and their parameter spaces, and the commensurability group actions, Selecta Math. (N.S.) 6 (2000), no. 2, 185–224. MR 1816860, 10.1007/PL00001388
  • 4. Alberto Candel, Uniformization of surface laminations, Ann. Sci. École Norm. Sup. (4) 26 (1993), no. 4, 489–516. MR 1235439
  • 5. Adrien Douady and Clifford J. Earle, Conformally natural extension of homeomorphisms of the circle, Acta Math. 157 (1986), no. 1-2, 23–48. MR 857678, 10.1007/BF02392590
  • 6. Clifford J. Earle and Curt McMullen, Quasiconformal isotopies, Holomorphic functions and moduli, Vol. I (Berkeley, CA, 1986) Math. Sci. Res. Inst. Publ., vol. 10, Springer, New York, 1988, pp. 143–154. MR 955816, 10.1007/978-1-4613-9602-4_12
  • 7. Étienne Ghys, Laminations par surfaces de Riemann, Dynamique et géométrie complexes (Lyon, 1997) Panor. Synthèses, vol. 8, Soc. Math. France, Paris, 1999, pp. ix, xi, 49–95 (French, with English and French summaries). MR 1760843
  • 8. Steven P. Kerckhoff, The Nielsen realization problem, Ann. of Math. (2) 117 (1983), no. 2, 235–265. MR 690845, 10.2307/2007076
  • 9. G. A. Margulis, Discrete groups of motions of manifolds of nonpositive curvature, Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 21–34 (Russian). MR 0492072
  • 10. Subhashis Nag and Dennis Sullivan, Teichmüller theory and the universal period mapping via quantum calculus and the 𝐻^{1/2} space on the circle, Osaka J. Math. 32 (1995), no. 1, 1–34. MR 1323099
  • 11. C. Odden, Virtual automorphism group of the fundamental group of a closed surface, Ph.D. Thesis, Duke University, Durham, 1997.
  • 12. D. Šaric, On Quasiconformal Deformations of the Universal Hyperbolic Solenoid, preprint, available at: http://math.usc.edu/$ \sim$ saric.
  • 13. Dennis Sullivan, Linking the universalities of Milnor-Thurston, Feigenbaum and Ahlfors-Bers, Topological methods in modern mathematics (Stony Brook, NY, 1991) Publish or Perish, Houston, TX, 1993, pp. 543–564. MR 1215976

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30F60, 32G05, 32G15, 37F30

Retrieve articles in all journals with MSC (2000): 30F60, 32G05, 32G15, 37F30


Additional Information

Vladimir Markovic
Affiliation: Institute of Mathematics, University of Warwick, CV4 7AL Coventry, United Kingdom
Email: markovic@maths.warwick.ac.uk

Dragomir Saric
Affiliation: Institute of Mathematics, State University of New York, Stony Brook, New York 11794-3660
Email: saric@math.sunysb.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-05-03823-7
Received by editor(s): July 22, 2004
Published electronically: October 31, 2005
Article copyright: © Copyright 2005 American Mathematical Society